Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 312, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Oct 21, 2021, 2:03 PM EDT for 4 counties in Pennsylvania. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 21, 2021, 2:03 PM EDT (18:03 UTC)
- Expired
- Oct 21, 2021, 2:30 PM EDT
- In force
- 27 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Butler County, PA, Lawrence County, PA, Mercer County, PA, Venango County, PA
The radar
The Pittsburgh radar (KPBZ), 99 km from the middle of the area, began a volume at 18:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 6.1 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1175 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
200
WUUS51 KPBZ 211803
SVRPBZ
PAC019-073-085-121-211830-
/O.NEW.KPBZ.SV.W.0312.211021T1803Z-211021T1830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
203 PM EDT Thu Oct 21 2021
The National Weather Service in Pittsburgh has issued a
* Severe Thunderstorm Warning for...
Mercer County in northwestern Pennsylvania...
Western Venango County in northwestern Pennsylvania...
Lawrence County in western Pennsylvania...
Northwestern Butler County in west central Pennsylvania...
* Until 230 PM EDT.
* At 203 PM EDT, severe thunderstorms were located along a line
extending from near Vienna Center to Leetonia, moving northeast at
60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines, resulting in some
power outages.
* Locations impacted include...
New Castle, Hermitage, Sharon, Grove City, Franklin, Sharpsville,
Greenville, Sugarcreek, Farrell, Slippery Rock, New Wilmington, and
Oakwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4162 7975 4117 7977 4087 8052 4147 8052
4149 8047 4149 8000 4162 7983
TIME...MOT...LOC 1803Z 231DEG 53KT 4121 8068 4086 8074
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$2 follow-up statements
175
WWUS51 KPBZ 211818
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
218 PM EDT Thu Oct 21 2021
PAC019-073-085-121-211830-
/O.CON.KPBZ.SV.W.0312.000000T0000Z-211021T1830Z/
Mercer PA-Venango PA-Lawrence PA-Butler PA-
218 PM EDT Thu Oct 21 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR MERCER...WESTERN VENANGO...LAWRENCE AND NORTHWESTERN BUTLER
COUNTIES...
At 218 PM EDT, severe thunderstorms were located along a line
extending from near Greenville to near Oakwood, moving northeast at
55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines, resulting in some
power outages.
Locations impacted include...
New Castle, Hermitage, Sharon, Grove City, Franklin, Sharpsville,
Greenville, Sugarcreek, Farrell, Slippery Rock, New Wilmington, and
Oakwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4162 7975 4117 7977 4087 8052 4147 8052
4149 8047 4149 8000 4162 7983
TIME...MOT...LOC 1818Z 230DEG 48KT 4135 8040 4100 8046
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$086
WWUS51 KPBZ 211828
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
228 PM EDT Thu Oct 21 2021
PAC019-073-085-121-211838-
/O.EXP.KPBZ.SV.W.0312.000000T0000Z-211021T1830Z/
Mercer PA-Venango PA-Lawrence PA-Butler PA-
228 PM EDT Thu Oct 21 2021
...THE SEVERE THUNDERSTORM WARNING FOR MERCER...WESTERN VENANGO...
LAWRENCE AND NORTHWESTERN BUTLER COUNTIES WILL EXPIRE AT 230 PM
EDT...
The storms which prompted the warning have weakened below severe
limits, therefore, the warning will be allowed to expire. However
gusty winds are still possible with these thunderstorms.
LAT...LON 4162 7975 4117 7977 4087 8052 4147 8052
4149 8047 4149 8000 4162 7983
TIME...MOT...LOC 1828Z 231DEG 53KT 4141 8031 4106 8037
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 21, 12:39 PM EDT, 1 hour 24 minutes earlier.
Area forecast discussion, Oct 21, 12:39 PM EDT, 1 hour 24 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 1239 PM EDT Thu Oct 21 2021 .SYNOPSIS... Showers and thunderstorms return this afternoon and evening with a cold front. Winds will be gusty, with an isolated strong to severe storm possible. && .NEAR TERM /THROUGH TONIGHT/... Sfc and coupled upper low pressure will sweep across the Great Lakes toward northern New England through tonight, with the associated cold front moving through the Upper Ohio River Valley this afternoon and evening. A strengthening upper jet as the upper low pivots from a positive to neutral tilt will further support the front in developing showers and thunderstorms. Showers will quickly diminish this evening with FROPA due to dry advection and increasing subsidence. An isolated strong to severe thunderstorm capable of producing damaging wind will be possible along the broken line of storms ahead of the front. This will be supported by strong shear and strong winds aloft, but weak instability due to lack of strong heating/deeper moisture should limit a more widespread wind threat. As a longwave trough sets up over the Great Lakes tonight into Friday, an additional shortwave may provide enough vertical motion to promote localized light rain and/or drizzle early Friday morning given a moist boundary layer. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... A series of shortwaves with their jet maxima will cross the region Friday through Saturday as upper trough remains positioned over the Great Lakes. Periods of mostly isolated showers are possible while clouds remain fairly abundant. The lack of warming and insolation plus remnant cold advection will keep area temperature a few degrees below normal. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... Surface low pressure is expected to deepen and slowly lift from the Central Plains Sunday in response to a developing trough/jet moving through the area. The associated warm front will lift northward into the Ohio River Valley as flow aloft becomes more zonal, with strengthening jet support and warm/moist advection leading to increased stratiform rain chances Sunday afternoon into Monday. The low and upper trough should cross the region Monday into Tuesday, bringing widespread rain and slightly cooler temperature. Drier and unseasonably warm should develop thereafter as notable ridging is expected to build in advance of the next low pressure system. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... A surface cold front is expected to cross the region west to east this afternoon and evening, with a broken line of showers and thunderstorms along and just ahead of its leading edge. Isolated gust up to 40kt may be possible with the stronger storms, otherwise expect a brief gust and slow veering of sfc wind to the W. Convection will quickly diminish after FROPA due to cold, dry advection. Additional shortwave pulses from the overhead trough should encourage MVFR/IFR cig development and even patchy sprinkles/drizzle. Timing and duration of these impacts are a little uncertain as upper flow won't be oriented out of the favorable/more typical NW. .Outlook... Periodic restrictions are expected through the weekend due to upper troughing, with weak pulses creating localized brief rain chances. More widespread restrictions and precipitation is likely late Sunday into early next week with the next low pressure system. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. &&
Hazardous weather outlook, Oct 21, 2:41 AM EDT, 11 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 241 AM EDT Thu Oct 21 2021 OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029- 031-073>076-WVZ001>004-012-021-509>514-220645- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong- Indiana-Washington-Greene-Westmoreland- Higher Elevations of Westmoreland-Fayette- Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel- Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 241 AM EDT Thu Oct 21 2021 This Hazardous Weather Outlook is for east central Ohio, western Pennsylvania, and northern West Virginia. .DAY ONE...Today and tonight. Isolated strong to damaging wind gusts will be possible in the strongest storms this afternoon and evening with a crossing cold front. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Oct 21, 1:28 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
128 PM EDT Thu Oct 21 2021
OHZ041-211800-
Columbiana OH-
128 PM EDT Thu Oct 21 2021
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN COLUMBIANA COUNTY
THROUGH 200 PM EDT...
At 128 PM EDT, Doppler radar was tracking a strong thunderstorm over
Alliance, or 13 miles west of Salem, moving northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Salem, Columbiana, Leetonia, Homeworth, North Georgetown, and Winona.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4090 8082 4090 8058 4080 8109 4090 8108
4090 8090 4093 8089 4093 8082
TIME...MOT...LOC 1728Z 240DEG 49KT 4091 8111
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPHThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 21, 2:36 PM EDT | Special Weather Statement | PBZ | Mercer, Venango | 24 min |
| Oct 21, 2:50 PM EDT | Special Weather Statement | PBZ | Lawrence | 25 min |
| Oct 21, 3:18 PM EDT | Special Weather Statement | PBZ | Butler, Lawrence | 27 min |
| Oct 21, 3:49 PM EDT | Special Weather Statement | PBZ | Clarion, Forest, Venango | 41 min |
| Oct 21, 4:08 PM EDT | Special Weather Statement | PBZ | Washington | 37 min |
| Oct 21, 4:32 PM EDT | Special Weather Statement | PBZ | Clarion, Forest, Jefferson | 43 min |
| Oct 21, 4:47 PM EDT | Special Weather Statement | PBZ | Allegheny, Washington | 43 min |
| Oct 21, 5:48 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Indiana, Jefferson | 27 min |
| Oct 21, 6:00 PM EDT | Special Weather Statement | PBZ | Lawrence, Mercer, Venango | 45 min |
| Oct 21, 6:18 PM EDT | Special Weather Statement | PBZ | Beaver | 42 min |
| Oct 21, 6:42 PM EDT | Tornado Warning | PBZ | Mercer | 18 min |
| Oct 21, 6:56 PM EDT | Tornado Warning | PBZ | Beaver, Butler, Lawrence | 19 min |
| Oct 21, 6:57 PM EDT | Tornado Warning | PBZ | Washington | 33 min |
| Oct 21, 7:13 PM EDT | Tornado Warning | PBZ | Greene, Washington | 32 min |
| Oct 21, 7:19 PM EDT | Special Weather Statement | PBZ | Allegheny, Beaver, Butler | 41 min |
| Oct 21, 7:24 PM EDT | Tornado Warning | PBZ | Butler | 36 min |
| Oct 21, 7:26 PM EDT | Tornado Warning | PBZ | Washington | 34 min |
| Oct 21, 7:40 PM EDT | Tornado Warning | PBZ | Allegheny, Beaver, Westmoreland | 20 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.